Iowa, 2016Flood in Iowa, January 17, 2016
January 17, 2016 · NWS DMX · 1 event in 1 county or zone
The Cedar River went into flood in the Cedar Falls area across northern Iowa. Rainfall amounts of around half an inch to over 2 inches fell across much of central Iowa during the first half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Cedar River went into flood in the Cedar Falls area across northern Iowa. Rainfall amounts of around half an inch to over 2 inches fell across much of central Iowa during the first half of the month. This additional precipitation combined with already high streamflows from heavy rain in December 2015, led to flooding on the Cedar river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 16, 11:27 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 16, 11:27 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CST SAT JAN 16 2016
.SHORT TERM /TONIGHT/...
ISSUED AT 325 PM CST SAT JAN 16 2016
CURRENT BAND OF SNOW FRONTOGENETICALLY FORCED ACROSS CENTRAL IOWA
THIS AFTERNOON WILL GRADUALLY WEAKEN AS FORCING/LIFT SUBSIDE. ARCTIC
FRONT ALREADY INTO NORTHERN IOWA WHERE WINDS HAVE INCREASED FROM THE
NORTHWEST. MAIN CONCERN GOING FORWARD WILL BE PRECIPITATION
PLACEMENT WITH NEXT APPROACHING SHORTWAVE AND DANGEROUS WIND CHILLS.
AS FOR PRECIPITATION...12Z AND NOW 18Z RUNS HAVE SHIFTED MAIN AXIS A
BIT FARTHER SOUTH ALTHOUGH THIS WILL STILL IMPACT THE SOUTHERN HALF
OF IOWA. GOOD MID LEVEL QG FORCING AND FRONTOGENETICAL FORCING ARE
EVIDENT WITH THIS SYSTEM AS IT PASSES AND WILL SEE SNOW RE-INTENSIFY
ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR THIS EVENING. WHILE
MOISTURE WILL BE LIMITED...THERE IS A DECENT PORTION OF THE
SOUNDING WITHIN THE DENDRITIC GROWTH ZONE ALTHOUGH MUCH OF THE
STRONGER FORCING RESIDES AT THE HIGHER END OF THE ZONE. WILL STILL
SEE SLIGHTLY ENHANCE RATIOS OVERNIGHT AND WILL SEE AN INCH OR TWO
OF SNOW IN THE FAR SOUTH DESPITE THE MINIMAL LIQUID EQUIVALENT.
WINDS WILL ALSO LIKELY SOME BLOWING SNOW GIVEN THE LIGHT FLUFFY
NATURE OF THE FLAKES. THIS PRECIPITATION WILL END QUICKLY BY THE
END OF THE PERIOD AS STRONG SUBSIDENCE SPREADS ACROSS THE STATE.
THEREAFTER... ARCTIC AIR WILL SPILL SOUTHWARD OVERNIGHT WITH
MODERATE NORTH WINDS. THE WELL ADVERTISED DANGEROUS WIND CHILLS
ARE ANTICIPATED WITH VALUES AROUND 40 BELOW IN THE NORTH AND 20
BELOW IN THE SOUTH. HEADLINES HAVE BEEN ISSUED TO COVER THE
VARIOUS THREATS WHICH CONTINUE INTO SUNDAY MORNING.
.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 325 PM CST SAT JAN 16 2016
A LARGE DOME OF HIGH PRESSURE AT THE SURFACE AND A DEEP NORTHWESTERLY
FLOW ALOFT WILL KEEP VERY COLD AIR IN PLACE SUNDAY. IN FACT HIGHS
WILL REMAIN WELL BELOW ZERO ACROSS THE NORTH WITH ONLY SINGLE DIGITS
ABOVE ZERO SOUTH. IT IS LIKELY THAT THE HEADLINES WE HAVE IN PLACE
WILL CONTINUE IN ONE FORM OR ANOTHER ACROSS CENTRAL IOWA THROUGH
MUCH OF THE DAY. TO KEEP THINGS CLEANER AND LESS CONFUSING...
ADDITIONAL HEADLINES WILL BE ISSUED AS EACH PERIOD APPROACHES.
ON MONDAY THE SURFACE HIGH SHIFTS EAST WHILE UPPER RIDGING MOVES IN.
THIS WILL GIVE US A RELATIVE BREAK FROM THE BRUTAL COLD...THOUGH IT
WILL STILL BE VERY COLD WITH HIGHS EITHER SIDE OF ZERO NORTH TO
BETWEEN 10 AND 15 SOUTH.
FOR TUESDAY AND TUESDAY NIGHT...A DECENT SHORTWAVE PUSHES ACROSS THE
PLAINS WITH SOME PRETTY STRONG FORCING IN PLACE TUESDAY AFTERNOON
AND EVENING. WE ARE STILL LOOKING AT A FAIRLY WIDESPREAD SNOWFALL
EVENT THOUGH THE BETTER DYNAMICS REMAIN ACROSS THE WEST AND
SOUTHWEST WHICH IS WHERE I HAVE THE GREATEST SNOWFALL. WE ARE NOT
LOOKING AT THAT MUCH QPF AND WITH TEMPS MODERATING A BIT AHEAD OF
THE SHORTWAVE SNOWFALL RATIOS WILL BE BETWEEN 15 AND 20:1 GIVING US
BETWEEN 1 AND 2 INCHES ACROSS THE WEST/SOUTHWEST AND LIGHTER AMOUNTS
NORTH AND EAST. SNOW WILL END FROM WEST TO EAST TUESDAY EVENING.
FROM WEDNESDAY THROUGH THE REMAINDER OF THE LONG TERM WE BEGIN TO
DIG OUT OF THE ARCTIC DEEP FREEZE WITH TEMPS MODERATING TO NEAR 30
NORTH AND ABOVE FREEZING SOUTH OVER THE WEEKEND. THE MODELS ARE
STILL HAVING A TOUGH TIME RESOLVING ANOTHER SHORTWAVE AND POTENTIAL
UPPER LOW DEVELOPING AND MOVING ACROSS THE SOUTHERN PLAINS LATE IN
THE WEEK...IN THE THURSDAY/THURSDAY NIGHT TIME FRAME. THE EURO
TAKES THE LOW WAY SOUTH WHILE THE GFS PUTS IT ACROSS MISSOURI
PUTTING FAR SOUTHERN IOWA IN A SLIGHT CHANCE FOR SOME SNOW. IT IS
NOT WORTH GOING AGAINST MODEL BLENDS AT THIS POINT DUE TO THE LOW
CONFIDENCE IN EITHER SCENARIO OCCURRING OVER THE OTHER.&&
&&
.AVIATION...17/06Z
ISSUED AT 1126 PM CST SAT JAN 16 2016
A PERIOD OF MVFR CIGS WITH AREAS OF SNOW OVER CNTRL AND SRN IOWA
EARLY THEN MOSTLY VFR AFT 09Z. PRIMARILY VFR CONDITIONS THROUGH
MUCH OF SUNDAY THEN POTENTIAL MVFR CIGS RETURNING OVER NRN IOWA
SUNDAY EVENING. BREEZY NORTHWEST WINDS THROUGH THE FORECAST.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR AUDUBON-BOONE-
CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL-POLK-
POWESHIEK-STORY-TAMA.
WIND CHILL ADVISORY FROM 3 AM TO NOON CST SUNDAY FOR ADAIR-ADAMS-
APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA-MARION-
MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.
WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR BLACK HAWK-BREMER-
BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.
&&
SHORT TERM...COGIL
LONG TERM...FAB
AVIATION...DONAVON
Hazardous weather outlook, Jan 16, 3:39 PM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CST SAT JAN 16 2016
IAZ004>007-015>017-023>028-033>039-172145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
339 PM CST SAT JAN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND CHILL WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WIND CHILL WARNING IS EFFECT FOR THE AREA THROUGH SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
BITTERLY COLD TEMPERATURES AND WIND CHILLS WILL PERSIST THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK. WIND CHILL VALUES WILL DROP
TO 20 TO 30 DEGREES BELOW ZERO AT TIMES THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ044>050-057>062-070>075-081>086-092>097-172145-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
339 PM CST SAT JAN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND CHILL ADVISORY IS EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WIND CHILL ADVISORY IS EFFECT FOR THE AREA THROUGH SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
BITTERLY COLD TEMPERATURES AND WIND CHILLS WILL PERSIST THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK. WIND CHILL VALUES WILL DROP
TO 10 TO 20 DEGREES BELOW ZERO AT TIMES THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AWB
Flood, Black Hawk
- When
- January 17, 2:40 AM CST to 2:42 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 88.64 feet on 17 January 2016 at 18:00 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 17, 20162 deaths · 7 injured · $12 million · EF2 · 13 events
- Winter Weather in Delaware, January 17, 20161 death · 1 injured · 3 events
- Cold in Wisconsin, January 17, 20161 death · 1 event
- Lake-Effect Snow in Ohio, January 17 to 19, 2016$1.1 million · 4 events
- Lake-Effect Snow in Pennsylvania, January 17 to 19, 2016$700,000 · 3 events
- Lake-Effect Snow in New York, January 17 to 19, 2016$221,000 · 9 events
- Tornado in Florida, January 17, 2016$100,000 · EF1 · 1 event
- Heavy Snow and Damaging Winds in California, January 17 to 20, 2016$100,000 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 17, 201651 kt wind · 11 events
- Winter Weather in New Jersey, January 17, 20169 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 17, 20168 events
- Extreme Cold in Wisconsin, January 17, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614722.